This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
Long-term antibiotic treatment for acne may be associated with upper respiratory tract infections
Long-term antibiotic treatment is standard therapy for acne, yet patients with acne who use topical or oral antibiotics for more than 6 weeks are about twice as likely to develop and seek care for an upper respiratory tract infection (URTI) than patients not using antibiotics, according to a new study.
The study was conducted by the University of Pennsylvania Center for Education and Research in Therapeutics, supported in part by the Agency for Healthcare Research and Quality (HS10399). The research team retrospectively analyzed use of antibiotics by patients diagnosed with acne between 1987 and 2002 who were included in the General Practice Research Database of the United Kingdom to determine if the long-term use of antibiotics for acne treatment resulted in either URTI or urinary tract infection (UTI), another common infection. Of 118,496 individuals with acne identified from the database, 72 percent received a topical or oral antibiotic (tetracylines, erythromycin, or clindamycin) for acne treatment and 28 percent received no antibiotics. Within the first year of observation, 15 percent of patients with acne had at least one URTI. Also, within that year, the odds of a URTI developing among those receiving antibiotic treatment were 2.15 times greater than those who did not receive an antibiotic. No association was found between antibiotic use and UTI.
More details are in "Antibiotic treatment of acne may be associated with upper respiratory tract infections," by David J. Margolis, M.D., Ph.D., Whitney P. Bowe, B.S., Ole Hoffstad, M.A., and Jesse A. Berlin, Sc.D., in the September 2005 Archives of Dermatology 141, pp. 1132-1136.
Return to Contents
Proceed to Next Article